Colorado, 2022

High Wind in Colorado, December 14, 2022

December 14, 2022 · NWS GLD · 1 event in 1 county or zone

During the afternoon of December 14th, high winds were observed in East-Central Colorado behind a departing winter weather system that moved towards the Nebraska/South Dakota/Iowa border. The highest non-thunderstorm wind gust recorded in this region was 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon of December 14th, high winds were observed in East-Central Colorado behind a departing winter weather system that moved towards the Nebraska/South Dakota/Iowa border. The highest non-thunderstorm wind gust recorded in this region was 60 mph. These high winds allowed for blowing snow that reduced visibilities down to a reported 1.75 statute miles. While there were hazardous traveling conditions within the region as a result, no injuries or damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 14, 10:22 AM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 14, 10:22 AM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1022 AM MST Wed Dec 14 2022

.SHORT TERM...(Today through Friday night)
Issued at 335 AM MST Wed Dec 14 2022

Today-tonight...have cancelled the High Wind Warning that was in
effect. Latest guidance suggests gusts up to 55 mph possible with
the best chance of that in Yuma and Kit Carson counties where winds
in the 0.5-1km layer around 50kts.

With the recent snowfall and strong winds just off the surface in
the Winter Weather Advisory area, see no reason to cancel it.
Downstream of the advisory area in Wallace, Greeley and Wichita the
GFS continues suggesting that we could see some blowing dust late
this morning through the afternoon based on local research findings.
The GEM model which also does very well shows the same narrow
corridor of strong winds just off the surface (0.5-1km layer)
although they are about 5kts weaker than the GFS. 0-2km lapse rates
are in the 8-9C/km range which isnt optimal but should suffice.
With 2-2.5km lapse rates around 4-5C/km the dust will not be
allowed to escape into the atmosphere and remain confined near the
ground. Per coordination with the Dodge City weather office,
we'll be including patchy blowing dust in the forecast.

High temperatures today will be in the middle 20s to middle 30s.
Tonight remains windy with low temperatures in the 10 to 20 degree
range. They could be little higher given the expected winds and some
cloud cover. Some of the model guidance fairly recently has been too
cold and likely partly due to the higher sustained wind speeds. The
threat for patchy blowing snow will continue.

Thursday-Thursday night...patchy blowing snow will continue where it
did Wednesday as northwest winds gusting up to 45 mph continue. High
temperatures will be similar to today (Wednesday) with middle 20s to
middle 30s. Low temperatures drop into the single digits to middle
teens above zero but could be a few degrees higher given the wind.

Friday-Friday night...with little if any melting expected and
northwest winds gusting up to 45 mph, we can expect another day of
patchy blowing snow. High temperatures change little from previous
days with middle 20s to middle 30s expected. Low temperatures are
forecast to be in the single digits to middle teens. Wind chill
readings may approach -10 to -15 across western Yuma and Kit Carson
counties.

.LONG TERM...(Saturday through Wednesday)
Issued at 101 AM MST Wed Dec 14 2022

Temperatures well below normal will be the key point of the long-
term period.

A slight warm up to near normal temperatures over the weekend are
looking more likely. As the upper-level low that brought the snow
and strong winds moves to the northeast from the Great Lakes, zonal
flow will dominate the Tri-State area over the weekend.

Sunday night, a shortwave will quickly move through the area and
create a corresponding surface lee low and cold front. How much CAA
this feature brings to the CWA is where model guidance begins to
diverge. In the wake of the shortwave, the GFS is suggesting a
northwesterly flow of cooler air and greatly increased moisture. The
ECMWF shows a more zonal flow that would work to keep the bulk of
the cooler air to the north of the Tri-State area. The current 0Z
runs of both of these models (and others, including the GEFS) are
suggesting warmer temperatures than previous model runs. This is
likely due to increased moisture during this timeframe and a weaker
shortwave driving the advection. Low temperatures Monday through
Wednesday morning will still be in the single digits with some
locations dropping below 0F and wind chills between 0F and -15F.
Monday morning in Yuma County Colorado appears to be the coldest
with air temperatures as low as -5F and wind chills of -15F being
possible.

Starting Tuesday night, a new upper-level low begins to appear over
the Pacific Northwest. The ECMWF and GFS disagree on the location of
this low, but do agree that it will strengthen Tuesday and Wednesday
as it moves closer to the Great Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1002 AM MST Wed Dec 14 2022

VFR conditions are expected over KGLD and KMCK during the 18Z TAF
period. Northwest winds are expected throughout the period with
gusts up to 40 kts possible through ~00Z this afternoon with gusts
decreasing to ~35 kts during the evening hours. During the mid to
late morning hours tomorrow, wind gusts once again increase to
35-40s kts for both terminals. KGLD could experience slight
visibility reductions due to patchy blowing snow from Tuesday's
snowfall.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 5 PM MST /6 PM CST/ this afternoon
     for KSZ001-013.

CO...Winter Weather Advisory until 5 PM MST this afternoon for COZ090-
     091.

NE...Winter Weather Advisory until 5 PM MST this afternoon for NEZ079.

&&

SHORT TERM...99
LONG TERM...CA
AVIATION...KMK
Hazardous weather outlook, Dec 14, 10:33 AM MST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1033 AM MST Wed Dec 14 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151745-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1033 AM MST Wed Dec 14 2022 /1133 AM CST Wed Dec 14 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Winter Weather Advisory remains in effect today for Yuma and Kit
Carson counties in Colorado, Cheyenne and Sherman counties in
Kansas, and Dundy county in Nebraska. This is due to northwest winds
gusting up to 55 mph producing blowing snow and reduced visibilities
where snow cover exists from yesterdays storm.

Patchy blowing dust producing some reduced visibilities will be
possible late this morning through mid afternoon for Wallace,
Greeley and Wichita counties.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Wind chill readings may approach 15 degrees below zero across
western Yuma and Kit Carson counties Friday night and Saturday
morning then again Sunday night and Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. We would appreciate reports of
reduced visibilities due to blowing snow and blowing dust via
telephone and social media.

In the hours before

Local storm report, Dec 14, 7:59 AM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
759 AM MST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             4 NNE WRAY              40.13N 102.20W
12/14/2022  M3.0 INCH        YUMA               CO   COCORAHS

            TOTAL SNOW FROM YESTERDAY.... DRIFTS AROUND
            3 FEET TALL.

&&

TT
Local storm report, Dec 14, 8:48 AM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
848 AM MST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             19 N PARKS              40.32N 101.76W
12/14/2022  M1.0 INCH        DUNDY              NE   TRAINED SPOTTER

            STORM TOTAL SNOW ACCUMULATION. VISIBILITY AS
            LOW AS 1/2 SM DUE TO BLOWING SNOW OBSERVED
            DURING THE DAY ON THE 13TH, BUT NO EXACT
            TIME GIVEN.

&&

KMK
Local storm report, Dec 14, 9:49 AM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
949 AM MST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     SNOW             SAINT FRANCIS           39.77N 101.80W
12/14/2022  E1.0 INCH        CHEYENNE           KS   911 CALL CENTER

            STORM TOTAL SNOW AROUND 1 INCH... HARD TO
            MEASURE DUE TO THE DRIFTING BUT THERE ARE
            SOME 3 FOOT DRIFTS IN TOWN.

&&

TT
Local storm report, Dec 14, 10:03 AM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1003 AM MST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     BLIZZARD         7 N FLAGLER             39.40N 103.07W
12/13/2022                   KIT CARSON         CO   911 CALL CENTER

            INJURY ACCIDENT ON CR 7 NORTH OF FLAGLER DUE
            TO SIGNIFICANT REDUCTION IN VISIBILITY,
            EXACT TIME OF ACCIDENT NOT CURRENTLY KNOWN.

&&

TT
Local storm report, Dec 14, 10:24 AM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     SNOW             YUMA                    40.12N 102.72W
12/14/2022  E8.0 INCH        YUMA               CO   911 CALL CENTER

            VERY HARD TO TELL EXACT SNOWFALL BUT
            ESTIMATED 8 INCHES WITH DRIFTS AROUND 7 FEET
            IN SPOTS.... STORM TOTAL.

&&

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Kit Carson County

When
December 14, 12:00 PM MST to 3:00 PM MST
Where
Kit Carson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

KITR ASOS reported non-thunderstorm wind gusts over 58 mph during this time with a maximum wind gust of 60 mph at 2:39 PM MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070857.